Idaho, 2003

High Wind in Idaho, December 14, 2003

December 14, 2003 · NWS PIH · 1 event in 1 county or zone

60 mile per hour winds in Minidoka.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

60 mile per hour winds in Minidoka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 14, 2:40 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 14, 2:40 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
240 PM MST SUN DEC 14 2003

.DISCUSSION...
UPPER TROF AXIS IN WRN ID CONTINUES TO MOVE EWD...AND SHOULD BE EAST
OF ID BY MON MORNING.  COLD FRONT PASSED THIS MORNING...AND EVAP
COOLING WITH THE POSTFRONTAL PRECIP DROPPED TEMPS DRAMATICALLY IN
THE SNAKE RIVER PLAIN. PRECIP IS DIMINISHING ACRS THE WRN CWA THIS
AFTERNOON..BUT STILL WIDESPREAD IN THE SRN AND EASTERN HIGHLANDS AS
WELL AS THE SRN PORTIONS OF THE LOWER AND UPPER SNAKE RIVER PLAIN.
A NEW FEATURE THAT HAS APPEARED IS A BAND OF PRECIP OVER THE CENTRAL
MTNS.  THIS APPEARS TO BE ASSOCIATED WITH A NEW CONVERGENCE ZONE.
WINDS TO THE NORTH OF THE BAND HAVE SHIFTED TO THE NORTH...WHILE
WINDS TO THE SOUTH OF THE BAND REMAIN STRONG FROM THE SOUTHWEST.
THE PRECIP BAND IS ADVANCING SOUTHWARD...AND SHOULD MOVE THROUGH THE
UPPER AND PARTS OF THE LOWER SNAKE PLAIN THIS EVENING AS THE NW FLOW
BEGINS TO DOMINATE.  THIS MAY RESULT IN A COUPLE INCHES OF
SNOW...ESPECIALLY IN THE UPPER SNAKE PLAIN THIS EVENING.

AS THE UPPER TROF SHIFTS TO THE EAST AND THE SFC PRES GRADIENT
RELAXES OVERNIGHT...PRECIP SHOULD DIE OUT AROUND MIDNIGHT EXCEPT FOR
THE EXTREME ERN HIHGLANDS.  A FEW SNOW SHOWERS MAY ALSO LINGER IN
THE CENTRAL MTNS.

WITH THE SNOW MOSTLY TAPERED OFF ACROSS THE CENTRAL MTNS...WILL
ALLOW THE WSW TO EXPIRE.  WILL ALSO ALLOW THE WSW TO EXPIRE IN THE
UPPER SNAKE HIGHLANDS.  THERE WILL STILL BE ACCUMULATING SNOW INTO
THE EVENING HOURS IN THE UPPER SNAKE HIGHLANDS...BUT DO NOT BELIEVE
IT WILL BE ENOUGH TO WARRANT EXTENDING THE WSW.

UPPER RIDGING BUILDS INTO ERN ID ON MONDAY...AND BEGINS TO FLATTEN
TO MORE ZONAL FLOW TUE NIGHT.  THIS SHOULD KEEP THE AREA DRY...WITH
ONLY A SMALL CHANCE FOR SNOW IN THE CENTRAL MTNS TUE NIGHT.  THE
RIDGE BUILDS SOMEWHAT AGAIN ON WED.

WET GROUND ALONG WITH LIGHT MORNING WINDS SHOULD ALLOW FOR FOG
DEVELOPMENT IN THE SNAKE RIVER PLAIN BOTH MON AND TUE MORNINGS.

HEDGES

FOR THE THU THROUGH SUN TIME FRAME...LATEST X-GFS MAKING ANOTHER
ADJUSTMENT. THIS ONE NOT AS WELL COORDINATED WITH OTHER MODELS SO
BEGINNING TO SEE A HIGHER DEGREE OF UNCERTAINTY IN THE LONG RANGE.
NEWEST SOLN MUCH MORE AMPLIFIED WITH RIDGE OVER NORTHERN ROCKIES IN
RESPONSE TO DEEPER NEG TILT PACIFIC TROF ROUGHLY ALONG 130W. PRECIP
FCST TO ARRIVE IN EAST IDAHO AS EARLY AS THU NIGHT WHERE CURRENT
GRIDS PAINT MAINLY SLIGHT CHANCE POPS. COLD FRONT MOVES THROUGH
FAIRLY RAPIDLY ON FRI WITH CHANCE POPS FOR THE FRI THROUGH SAT
PERIODS. WEAK S/WV RIDGING LOOKS TO ARRIVE FOR SUN BUT ANOTHER
PACIFIC SYSTEM ALREADY NEARING COAST PER X-GFS SO STRENGTH OF RIDGE
SUSPECT. CURRENT GRIDS DRY AND THIS REASONABLE BUT HAVE CONCERNS
ABOUT NEXT SYS. IN ALL...HAVE MADE NO CHANGES TO GOING EXTENDED
GRIDS. HARMON

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 14, 5:50 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
550 AM MST SUN DEC 14 2003

IDZ017>023-031-032-151250-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
550 AM MST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
WINTER STORM WARNING ABOVE 6000 FEET CONTINUES TODAY FOR THE
MOUNTAINS OF CENTRAL IDAHO AND THE UPPER SNAKE HIGHLANDS.
SIGNIFICANT SNOWFALL IS ANTICIPATED...WITH TOTAL AMOUNTS OF 1 TO 2
FEET FROM THIS STORM SYSTEM.

A COLD FRONT WILL CROSS THE REGION DURING THIS AFTERNOON.  STEADY
SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY...SCATTERED
SNOW SHOWERS ARE LIKELY ACROSS THE EASTERN HIGHLANDS DURING SUNDAY
NIGHT.  IN THE VALLEYS...RAIN AND SLEET WILL MIX WITH AND CHANGE
OVER TO SNOW BY LATE THIS AFTERNOON.  BRISK WINDS WILL USHER IN A
MUCH COLDER AIR MASS.  SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE
POSSIBLE AT THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
December 14, 4:45 PM MST to 5:15 PM MST
Where
Eastern Magic Valley forecast zone
Measured
52 kt (60 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328155.